Hail, Allen
- When
- April 30, 12:01 PM EST to 12:02 PM EST
- Where
- Allen County, 0.87 mi NE of Ft Wayne Smith Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.160, -85.140
A weak boundary became stationary during the early morning hours across northern Indiana and became the focus for numerous showers and thunderstorms. Initiation was rapid with a few storms beginning to produce severe hail within 10 minutes of developing.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A weak boundary became stationary during the early morning hours across northern Indiana and became the focus for numerous showers and thunderstorms. Initiation was rapid with a few storms beginning to produce severe hail within 10 minutes of developing. Environmental conditions quickly changed, bringing an end ot the hail threat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 30, 11:15 AM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1215 PM EDT MON APR 30 2007 .UPDATE... DIFFUSE BOUNDARY STRETCHING FROM NORTHWEST TO SOUTHEAST ACROSS CENTRAL PORTION OF FORECAST AREA HAS BEEN ABLE TO GENERATE SOME SHOWERS AND A FEW THUNDERSTORMS THIS PAST HOUR. BEST FORCING WELL NORTH BUT ENOUGH LIFT AND MOISTURE CONVERGENCE BEING GENERATED NEAR FRONT TO SUSTAIN ISOLATED TO SCATTERED SHOWERS AND A FEW THUNDERSTORMS THIS AFTERNOON. BEST MOISTURE AND BAROCLINIC ZONE LIFT NORTHEAST THIS AFTERNOON PER LATEST 12Z NAM AND GFS. LOW LEVELS INITIALLY VERY DRY IN THE NORTHEAST BUT UPSTREAM CONVECTION MAY BE ABLE TO SLIDE SOUTHEAST ALONG FRONTAL BOUNDARY. THEREFORE INCLUDED ALL AREAS NORTHEAST OF 16Z BOUNDARY POSITION WITH CHANCE POPS THIS AFTERNOON. && .SHORT TERM... AREA OF SHOWERS OVR NW INDIANA CONTS TO DECAY AS IT MOVES OFF LL THETA-E RIDGE BACK OVR ERN IA/NW IL. XPC ACTIVITY WILL CONT TO DIMINISH ESP AS BACKDOOR CDFNT COMPOSITES W/OUTFLW BNDRY EXTENDING FM NW IN BACK WEST INTO ERN IA AND THEN STALLS OVR CNTRL IN BY MID MORNING IN RESPONSE TO UPSTREAM HGT FALLS AND MORE SIGNIFICANT PLAINS SFC LOW PRES DVLPG EWD INTO MN BY AFTN. PRIMARY PROB IS WHEN/IF CONVN REDVLPS LT THIS AFTN AND OVERNIGHT. ATTM CERTAINLY FVRD FOCUS REMAINS WELL UPSTREAM ACRS NRN IA/SRN MN WITHIN MODEST LL THETA-E BUBBLE ACRS ERN/CNTRL IA AND WHERE 00Z GUIDANCE INDICATES BTR LL MSTR FLUX WILL REDVLP AHD OF PLAINS LOW THIS AFTN. DOWNSTREAM FLW INVOF OF STALLED SFC BNDRY INITIALLY WEAK BUT DOES RAMP QUICKLY BY MID EVENING AS TRIPLE POINT TRANSLATES EWD INTO SW WI AND LLJ VEERS EWD. GIVEN OVERALL LACK OF SIG LL FORCING INTO SFC BNDRY THIS AFTN WILL RETAIN DRY FCST EVEN THOUGH SFC PARCELS MAY BECOME MODERATELY UNSTABLE W/HIGHS IN LOW 80S W/MID 50 TDS IN WARM SECTOR. BTR MASS FLUX DVLPS BY LATE EVENING ACRS NRN CWA AS LLJ INTENSIFIES ALTHOUGH W/SFC BNDRY MIXING NWD WINDOW OF OPPORTUNITY LOOKS SMALL. WILL KEEP W/BROADBRUSHED LOW CHC POPS ACRS THE NORTH GIVEN BTR UPR LVL SPRT STILL REMAINS WELL NORTH ACRS MI AND WI. && .LONG TERM...TUESDAY THROUGH SUNDAY... MAIN FORECAST HIGHLIGHTS THROUGH IN THE LONG TERM ARE COLD FRONT PUSHING THROUGH THE REGION ON TUESDAY FOLLOWED BY COOLER AND DRIER WEATHER AS SFC HIGH PRESSURE PARKS OVER THE REGION. TUESDAY...COLD FRONT WILL PUSH THROUGH THE REGION AND BRING THE CHANCE FOR SHOWERS AND THUNDERSTORMS. MODELS ARE FINALLY AGREEING ON THE TIMING OF UPPER WAVE AND ASSOCIATED SFC LOW. HAVE INCREASE POPS TO LIKELY IN EASTERN AND SOUTHEASTERN ZONES WITH MODELS FAVORING AFTERNOON FRONTAL PASSAGE THERE. MAIN UPPER LEVEL WAVE AND SUPPORT WILL PASS TO THE NORTHEAST OF THE CWA...BUT SHARP FRONTAL ZONE...INDICATED BY STRONG TEMP/DEWPOINT/WIND GRADIENT...SHOULD PROVIDE ENOUGH FORCING TO TRIGGER A LINE OF THUNDERSTORMS GIVEN GOOD INSTABILITY. WRF AND MAV BOTH HINT AT UPPER 50S TO LOWER 60S DEWPOINTS...WHICH WOULD ELEVATE CAPE VALUES IN THE 1500-2500 J/KG RANGE DEPENDING ON AMOUNT OF SOLAR HEATING. THIS COUPLED WITH 0-6 KM BULK SHEAR VALUES OF 35 TO 45 KNOTS WOULD SUPPORT A FEW SEVERE THUNDERSTORMS...ESPECIALLY IN SOUTHEASTERN ZONES WHERE BEST UPPER DYNAMICS AND LL THERMODYNAMICS OVERLAP. KEY THIS EVENT WILL BE TIMING OF FRONT. MOST LIKELY CHANGE TO FRONTAL TIMING WOULD BE A FASTER FROPA...DUE TO UPPER WAVES LOCATION IN FAST WESTERLY FLOW. THIS WOULD TREND ALL POPS FARTHER SOUTH AND EAST...DIMINISHING SEVERE THREAT IN CWA. MUCH COOLER AND DRIER AIR WILL ADVECT INTO THE REGION BEHIND THE COLD FRONT. ECMWF IS THE COOLEST MODEL PROGGING H85 TEMPS DOWN TO 3 C BY WED AFTERNOON OVER NORTHERN ZONES. HAVE TRENDED IN THE MID RANGE MORE IN LINE WITH THE GFS. THIS WOULD BRING SLIGHTLY BELOW NORMAL TEMPS TO THE REGION WED. REGION WILL REMAIN UNDER THE INFLUENCE OF SFC HIGH PRESSURE AS UPPER HEIGHT FIELD WILL FEATURE SHARP RIDGING OVER THE CENTRAL US. GFS AND ECMWF BOTH SHIFT THIS RIDGE EAST SOME EACH DAY...WITH THE GFS BEING MORE AGGRESSIVE. HAVE ADJUSTED TEMPS FOR THIS...ALLOWING A SLIGHT INCREASE IN HIGHS EACH DAY. AS FOR PRECIPITATION...WILL LEAVE FORECAST DRY WITH NO STRONG PRECIP SIGNALS IN THE MODELS AT THIS TIME. OVERALL...LOOK FOR A TREND TO SLIGHTLY BELOW NORMAL MID NEXT WEEK WITH GRADUALLY WARMING TO AT OR ABOVE NORMAL INTO NEXT WEEKEND. EXPECT MOSTLY CLEAR SKIES WITH FAVORED UPPER LEVEL SINK REGION CENTERED OVER THE AREA WED THROUGH FRIDAY. DRY AIR WILL FAVOR COOL OVERNIGHT LOWS INTO THE 40S...WITH POSSIBLE UPPER 30S THURSDAY MORNING. && .AVIATION... VFR WILL CONT THROUGH THE FCST PD. WKNG AREA OF SHOWERS MVG OUT OF NE IL WILL FIZZLE W/EWD EXTENT INTO KIWX CWA EARLY THIS MORNING. OTHERWISE BACKDOOR CDFNT MAKING RAPID PROGRESS ACRS THE LAKE AND NEARING KBEH AS OF 0530Z. COMBO OF SFC FNTL BNDRY AND UPSTREAM OUTFLOW STRETCHING WWD INTO ERN IA WILL EVENTUALLY CONSOLIDATE AND STALL OUT FM A KMLI TO KILN LINE LTR THIS MORNING BFR BEGINNING TO BULGE BACK NORTH THIS AFTN INADV OF SFC LOW PRES TRANSLATING E INTO SRN MN BY 00Z. W/LL THETA-E RIDGE REMAINING WEST OF AREA TDA AND BTR LL MASS INFLUX W/RENEWED LLJ DVLPMNT TONIGHT LATE...WILL KEEP W/DRY TAFS THROUGH 06Z. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM/AVIATION...LASHLEY LONG TERM...CHAMBERLAIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 500 AM EDT MON APR 30 2007 INZ003>009-012>018-MIZ077>081-OHZ001-002-004-005-015-016-024-025- 011000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN... MONTPELIER...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING... ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA 500 AM EDT MON APR 30 2007 /400 AM CDT MON APR 30 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TONIGHT. A FEW ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE PRIMARY THREAT BEING LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT TOMORROW AFTERNOON. SOME THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WIND AND LARGE HAIL. THE BEST CHANCE FOR THUNDERSTORMS TOMORROW WILL BE EAST OF A LINE FROM WINAMAC INDIANA TO COLDWATER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TOMORROW AFTERNOON. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX LMZ043-046-061-011000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 500 AM EDT MON APR 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TONIGHT. A FEW ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE PRIMARY THREAT BEING LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE ON TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED OVER EXTREME SOUTHEAST LAKE MICHIGAN. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP INZ020-022>027-032>034-011000- WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD- JAY- INCLUDING THE CITIES OF...MONTICELLO...BROOKSTON...LOGANSPORT... PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN... DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND 500 AM EDT MON APR 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT TOMORROW AFTERNOON. SOME THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WIND AND LARGE HAIL. THE BEST CHANCE FOR THUNDERSTORMS TOMORROW WILL BE EAST OF A LINE FROM WINAMAC INDIANA TO COLDWATER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TOMORROW AFTERNOON. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1244 PM EDT MON APR 30 2007 INZ003>009-014-016>018-027-MIZ077-078-OHZ004-005-015-016-024-025- 301745- ADAMS-ALLEN-BERRIEN-CASS-DE KALB-DEFIANCE-ELKHART-HENRY-KOSCIUSKO-LA PORTE-LAGRANGE-MARSHALL-NOBLE-PAULDING-PUTNAM-ST. JOSEPH-STEUBEN-VAN WERT-WHITLEY- 1244 PM EDT MON APR 30 2007 ...SPECIAL WEATHER STATEMENT... AT 1234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS RAPIDLY DEVELOPING NEAR A STALLED FRONT FROM JUST NORTH OF MICHIGAN CITY TO WARSAW TO FORT WAYNE THEN TO LIMA OHIO. THESE STORMS WERE MOVING SOUTHEAST AT 35 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE ALL POSSIBLE WITH THESE STORMS. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAS PASSED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
101 PM EDT MON APR 30 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0101 PM HAIL 6 N FORT WAYNE 41.16N 85.14W
04/30/2007 E0.75 INCH ALLEN IN TRAINED SPOTTER
&&
NWSThe Northern Indiana radar (KIWX), 52 km away, was scanning. The volume nearest the first event began at 17:02 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22677, 22678, 22679.